Alert archive / Nevada / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS Las Vegas, NV

July 25, 2021Inyo County, California; Clark County, Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood watch at Jul 25, 2021, 12:19 PM PDT for Inyo County, California; Clark County, Esmeralda County, Nye County, Nevada. It took effect at Jul 25, 2021, 11:43 PM PDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2021, 12:19 PM PDT (19:19 UTC)
In effect from
Jul 25, 2021, 11:43 PM PDT
Expired
Jul 26, 2021, 8:21 PM PDT
In force
21 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 223 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS65 KVEF 251919
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Las Vegas NV
1219 PM PDT Sun Jul 25 2021


CAZ519>522-NVZ014-017-019-261930-
/O.NEW.KVEF.FF.A.0006.210726T1200Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-
1219 PM PDT Sun Jul 25 2021

...FLASH FLOOD WATCH IN EFFECT FROM EARLY MONDAY MORNING THROUGH 
MONDAY EVENING...

The National Weather Service in Las Vegas has issued a

* Flash Flood Watch for portions of southeast California and 
  Nevada, including the following areas, in southeast 
  California, Death Valley National Park, Eastern Sierra Slopes, 
  Owens Valley, and White Mountains of Inyo County. In Nevada, 
  Esmeralda and Central Nye County, Spring Mountains-Red Rock 
  Canyon, and Western Clark and Southern Nye County. 

* From late tonight through Monday evening

* Very moist rich air will move into eastern California tonight
  into Monday. Storms forming in this environment may drop very
  heavy rain in very short periods of time, leading to areas of
  flash flooding.

* Locally heavy rainfall will likely result in flash flooding of
  washes and poor drainage areas. Burn scars from wildfires will
  be especially prone to flash flooding and debris flows. Parts of
  Death Valley are especially vulnerable to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may become favorable
for flooding of washes...streams and other drainage areas in the
watch area. If you are in the watch area...you should closely
monitor weather forecasts and be prepared to take immediate
action should heavy rain and flooding occur or a flash flood
warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$

CAZ523>525-NVZ022-261930-
/O.EXB.KVEF.FF.A.0005.210726T0000Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Southern Clark County-
1219 PM PDT Sun Jul 25 2021

...FLASH FLOOD WATCH IN EFFECT FROM 5 PM PDT THIS AFTERNOON
THROUGH MONDAY EVENING...

The National Weather Service in Las Vegas has expanded the

* Flash Flood Watch to include portions of southeast California 
  and southern Nevada, including the following areas, in 
  southeast California, Eastern Mojave Desert, Morongo Basin, 
  and Western Mojave Desert. In southern Nevada, Southern Clark 
  County. 

* From 5 PM PDT this afternoon through Monday evening

* Conditions will be favorable for strong thunderstorms with 
  heavy rainfall to develop in the afternoon and evening hours and
  move from northeast to southwest. Multiple storms may move over
  some areas. 

* Locally heavy rainfall will likely result in flash flooding of
  washes and poor drainage areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.

&&

$$

AZZ001>003-036-CAZ527-NVZ021-260700-
/O.CON.KVEF.FF.A.0005.000000T0000Z-210726T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts-
Lake Mead National Recreation Area-San Bernardino County-
Upper Colorado River Valley-
1219 PM PDT Sun Jul 25 2021 /1219 PM MST Sun Jul 25 2021/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
/MIDNIGHT MST/ TONIGHT...

The Flash Flood Watch continues for

* Portions of northwest Arizona, southeast California, and 
  southern Nevada, including the following areas, in northwest 
  Arizona, Lake Havasu and Fort Mohave, Lake Mead National 
  Recreation Area, Northwest Deserts, and Northwest Plateau. In 
  southeast California, San Bernardino County-Upper Colorado 
  River Valley. In southern Nevada, Lake Mead National 
  Recreation Area. 

* Until midnight PDT /midnight MST/ tonight

* Conditions will be favorable for scattered to numerous 
  thunderstorms with heavy rainfall to develop in the afternoon 
  and evening hours and move from northeast to southwest. 
  Multiple storms may move over some areas. 

* Locally heavy rainfall will likely result in flash flooding of 
  washes and poor drainage areas. Burn scars from wildfires will 
  be especially prone to flash flooding and debris flows. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.

&&

$$
3 follow-up statements
225 
WGUS65 KVEF 260643
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Las Vegas NV
1143 PM PDT Sun Jul 25 2021

AZZ001>003-036-CAZ527-NVZ021-260745-
/O.EXP.KVEF.FF.A.0005.000000T0000Z-210726T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts-
Lake Mead National Recreation Area-San Bernardino County-
Upper Colorado River Valley-
1143 PM PDT Sun Jul 25 2021 /1143 PM MST Sun Jul 25 2021/

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT PDT /MIDNIGHT MST/
TONIGHT...

The Flash Flood Watch for portions of northwest Arizona,
southeast California, and southern Nevada will expire at midnight
PDT /midnight MST/ tonight. The heavy rain which fell Sunday had
moved away to the west. Although spotty heavy rain is possible
again on Monday, much less areal coverage is expected.

$$

CAZ519>522-NVZ014-017-019-261800-
/O.EXT.KVEF.FF.A.0006.210726T0643Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-
1143 PM PDT Sun Jul 25 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH MONDAY EVENING...

The Flash Flood Watch is now in effect for

* Portions of southeast California and Nevada, including the 
  following areas, in southeast California, Death Valley 
  National Park, Eastern Sierra Slopes, Owens Valley, and White 
  Mountains of Inyo County. In Nevada, Esmeralda and Central Nye 
  County, Spring Mountains-Red Rock Canyon, and Western Clark 
  and Southern Nye County. 

* Through Monday evening

* Very moist air had moved into eastern California and southern
  Nevada. Thunderstorms which develop may drop very heavy rain in
  very short periods of time, leading to flash flooding.
 
* Locally heavy rainfall will likely result in flash flooding of 
  washes and poor drainage areas. Burn scars from wildfires will 
  be especially prone to flash flooding and debris flows. Parts 
  of Death Valley are especially vulnerable to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may become favorable
for flooding of washes...streams and other drainage areas in the
watch area. If you are in the watch area...you should closely
monitor weather forecasts and be prepared to take immediate
action should heavy rain and flooding occur or a flash flood
warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$

CAZ523>525-NVZ022-261800-
/O.CON.KVEF.FF.A.0005.000000T0000Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Southern Clark County-
1143 PM PDT Sun Jul 25 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING...

The Flash Flood Watch continues for

* Portions of southeast California and southern Nevada, 
  including the following areas, in southeast California, 
  Eastern Mojave Desert, Morongo Basin, and Western Mojave 
  Desert. In southern Nevada, Southern Clark County. 

* Through Monday evening

* Conditions will be favorable for strong thunderstorms with 
  heavy rainfall to develop in the afternoon and evening hours 
  and move from northeast to southwest. Multiple storms may move 
  over some areas. 

* Locally heavy rainfall will likely result in flash flooding of 
  washes and poor drainage areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.

&&

$$

Morgan
737 
WGUS65 KVEF 261753
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
1053 AM PDT Mon Jul 26 2021


CAZ523>525-NVZ022-270600-
/O.CON.KVEF.FF.A.0005.000000T0000Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Southern Clark County-
1053 AM PDT Mon Jul 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of southeast California and southern Nevada, 
  including the following areas, in southeast California, 
  Eastern Mojave Desert, Morongo Basin, and Western Mojave 
  Desert. In southern Nevada, Southern Clark County. 

* Through this evening

* Conditions will be favorable for strong thunderstorms with 
  heavy rainfall to develop in the afternoon and evening hours 
  and move from northeast to southwest. Multiple storms may move 
  over some areas. 

* Locally heavy rainfall will likely result in flash flooding of 
  washes and poor drainage areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.

&&

$$

CAZ519>522-NVZ014-017-019-270600-
/O.CON.KVEF.FF.A.0006.000000T0000Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Western Clark and Southern Nye County-Spring Mountains-
Red Rock Canyon-
1053 AM PDT Mon Jul 26 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of southeast California and Nevada, including the 
  following areas, in southeast California, Death Valley 
  National Park, Eastern Sierra Slopes, Owens Valley, and White 
  Mountains of Inyo County. In Nevada, Esmeralda and Central Nye 
  County, Spring Mountains-Red Rock Canyon, and Western Clark 
  and Southern Nye County. 

* Through this evening

* Very moist air had moved into eastern California and southern 
  Nevada. Thunderstorms which develop may drop very heavy rain 
  in very short periods of time, leading to flash flooding. 

* Locally heavy rainfall will likely result in flash flooding of 
  washes and poor drainage areas. Burn scars from wildfires will 
  be especially prone to flash flooding and debris flows. Parts 
  of Death Valley are especially vulnerable to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may become favorable
for flooding of washes...streams and other drainage areas in the
watch area. If you are in the watch area...you should closely
monitor weather forecasts and be prepared to take immediate
action should heavy rain and flooding occur or a flash flood
warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$
731 
WGUS65 KVEF 270321
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
821 PM PDT Mon Jul 26 2021

CAZ519>522-NVZ014-017-019-270430-
/O.CAN.KVEF.FF.A.0006.000000T0000Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastern Sierra Slopes-Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-Western
Clark and Southern Nye County-Spring Mountains-Red Rock Canyon-
Including the cities of Westgard Pass, The Town Of Mt Charleston, 
Amargosa Valley, Furnace Creek, Red Rock Canyon, Lone Pine, Olancha, 
Bristlecone Pine, Beatty, Aspendell, Silver Peak, Desert Rock, 
Whitney Portal, Dyer, Indian Springs, Stovepipe Wells, Goldfield, 
Pahrump, Bishop, Independence, and Shoshone
821 PM PDT Mon Jul 26 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast California and 
Nevada, including the following areas, in southeast California, 
Death Valley National Park, Eastern Sierra Slopes, Owens Valley and 
White Mountains of Inyo County. In Nevada, Esmeralda and Central Nye 
County, Spring Mountains-Red Rock Canyon and Western Clark and 
Southern Nye County has been cancelled.

The Flash Flood Watch is cancelled. Flooding is no longer expected 
to pose a threat. Please continue to heed remaining road closures.

$$

CAZ523>525-NVZ022-270430-
/O.CAN.KVEF.FF.A.0005.000000T0000Z-210727T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-Southern
Clark County-
Including the cities of Mountain Pass, Cal-Nev-Ari, Fort Irwin, 
Mitchell Caverns, Barstow, Primm, Baker, Searchlight, Morongo 
Valley, Yucca Valley, Twentynine Palms, and Daggett
821 PM PDT Mon Jul 26 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast California and 
southern Nevada, including the following areas, in southeast 
California, Eastern Mojave Desert, Morongo Basin and Western Mojave 
Desert. In southern Nevada, Southern Clark County has been cancelled.

The Flash Flood Watch is cancelled. Flooding is no longer expected 
to pose a threat. Please continue to heed remaining road closures.

$$

BKP

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 9:15 AM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 25, 9:15 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
915 AM PDT Sun Jul 25 2021

.SYNOPSIS...A large circulation moving in from Arizona will bring
additional moisture and lead to extensive showers and thunderstorms
across our region through Monday. After this disturbance passes by,
lower thunderstorm chances are expected Tuesday through Thursday.
&&

.UPDATE...Inverted trough which has been the impetus for several
days of active convection across the Southwest is currently located
over southern AZ this morning. This feature will finally begin to
push westward in SoCal tonight and then lift up the Pacific coast
during Monday into Tuesday. Precipitable water values in place
across the Mojave Desert and southern Great Basin are already 150%
or greater than normal, and will climb to over 200% of normal
tonight into Monday. This moist environment was well sampled in this
mornings 12z VEF sounding, which came in with 1.42", well into the
90th percentile or greater for late July. All this to say, any
shower and thunderstorm activity today and Monday will have an
attendant heavy rain and flash flood threat.

One mitigating flooding factor particularly today will be rather
strong northeasterly winds, with mean winds of 25-35 knots in the
500-700mb layer. This will keep storms moving swiftly from northeast
to southwest, though it will enhance the potential for stronger and
more organized updrafts and locally strong surface wind gusts. HREF
has been consistent in highlighting greatest storm risk across
Mohave county, far southern Clark County, and eastern San Bernardino
county. SPC has this risk highlighted well with a marginal severe
thunderstorm threat roughly along and east of I-15.

Will be considering an expansion in coverage of the Flash Flood
watch for the afternoon package, and fine tuning the PoPs for the
next 36 hours.  Otherwise, the current forecast through the mid-
afternoon hours remains in good shape and no updates are needed.

-Outler-

&&

.SHORT TERM...through Monday night. Early morning satellite and
radar loops showed mostly cloudy skies areawide and one small
complex of weakening thunderstorms moving southwest through south
central Mohave county. Surface obs showed breezy winds, probably
convectively enhanced, in Mohave county and on Lake Mead, with
lighter winds elsewhere. Warm temperatures persisted, and dewpoints
were in the 50s and 60s except for 30s and 40s in western San
Bernardino county. Thunderstorms and their impacts remain the main
forecast concerns. There is a good consensus among high resolution
models that Mohave County will again have the greatest coverage of
storms, and 1.5 inch-plus PWATs remain in place, so the Flash Flood
Watch looks good. There is poorer agreement on the rest of our area
for this afternoon. One spot of concern is the Mountain Pass area. A
few of the high res models develop a band of storms that trains over
that area this afternoon and produces very heavy rain, but many of
the other models either set this band up in a different place or
don't develop it at all. The heavy Sunday traffic from Vegas to
SoCal would be made even worse if heavy rain falls on I-15, or even
worse, flash flooding could put a lot of people at risk. To
reiterate, there is a low probability of this exact scenario
occurring, but it is worth noting because of the potential impacts.
Since it is such a small area, will forgo a Flash Flood Watch for
Zone 524, and communicate the risk via social media. As the upper
low drifts nearer tonight, thunderstorms are likely to persist all
night, with the greatest coverage along and southeast of I-15. The
main area of concern Monday is likely to be near and west of Las
Vegas as the upper low lifts northward. Any heavy rain in San
Bernardino county today could necessitate a Flash Flood Watch for
Monday. As the low pulls away, expect a rapid decrease in precip
chances from south to north Monday night.

.LONG TERM...Tuesday through Saturday.

Latest cycle of ensembles solutions show the threat of showers and
thunderstorms decreases Tuesday through Thursday as drier and more
stable air moves in behind the inverted trough as it lifts away.

However, models latching onto another inverted trough over northern
Mexico late week. The inverted trough continues northwest around the
high center up across our region in the Friday/Saturday timeframe.
NBM probabilities of precipitation trend upward into the 20-40
percent range for the valleys, up to 50 percent for the higher
terrain Friday and Saturday.
&&

.AVIATION...For McCarran...Light and variable winds will continue
through this morning prior to becoming east or southeast generally
less than 10 kts this afternoon. Confidence remains low whether
thunderstorms will impact the valley terminals this evening although
there are a few models bringing a thunderstorm complex from SW Utah
into Clark County so it can't be ruled out.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expecting another round of storms over the higher
terrain of southwest Utah and northwest Arizona this afternoon that
drift southwest toward southern Nevada, lower Colorado River Valley
and eastern California. Heavy rainfall and gusty winds may impact
some terminals.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Pierce
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:44 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 25, 4:37 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 24, 5:42 PM PDTSevere Thunderstorm WarningVEFClark48 min
Jul 24, 5:53 PM PDTFlash Flood Warning Considerable damage threatVEFClark74 min
Jul 25, 2:53 PM PDTSevere Thunderstorm WarningVEFClark67 min

Nearby

Flash Flood Watches in Nevada, 2021Flash Flood Watches in California, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.